Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 163, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2016, 5:57 PM EDT for Greene County, Washington County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2016, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 16, 2016, 6:25 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:43 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 16, 2:43 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Morristown TN 243 PM EDT TUE AUG 16 2016 .SHORT TERM (Today and tomorrow)... Showers and thunderstorms have developed in the West Tennessee Valley, and east of the Southern Appalachian Mountains. Expect storms to continue through the afternoon and into the evening. There is a bit more CAPE to work with today, but the current trend is to have less coverage than we saw yesterday. Similar to yesterday also, we could see a few strong to marginally severe storms in the area, but again, widespread severe weather is not expected today. Also, we could see some patchy fog overnight, particularly where showers occur today. Tomorrow we will have a bit more moisture over us as the front fizzles out and moisture flakes off south and closer to our region. This will likely bring an increase in cloud coverage leading to cooler temperatures across the area. In addition another round of widespread showers and thunderstorms will again be possible tomorrow. .LONG TERM...(Wednesday night through Tuesday)...Models continue to be in decent agreement for the most part...and run to run consistency is fair. Forecast confidence is about average for this time of year. Models still depict the remnants of a dissipating frontal boundary sagging into the area in the Wed night/Thursday time frame...then a stronger cold front pushing through sometime Sunday night or Monday. With considerable moisture lingering through the weekend...expect to see at least scattered convection each day. By Tuesday drier air is forecast to be over the area behind the cold front...so should be less humid and precip free. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 88 71 88 / 30 60 40 40 Knoxville McGhee Tyson Airport, TN 72 87 69 85 / 30 60 40 50 Oak Ridge, TN 72 86 70 85 / 30 60 40 50 Tri Cities Airport, TN 69 87 69 82 / 30 60 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && ABM/LW
Hazardous weather outlook, Aug 16, 4:06 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 406 AM EDT TUE AUG 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 406 AM EDT TUE AUG 16 2016 /306 AM CDT TUE AUG 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH GREATEST THREAT BEING STRONG GUSTY WINDS AND LOCALIZED HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 16, 4:50 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT TUE AUG 16 2016
TNZ039>044-070-073-162130-
WASHINGTON TN-NORTH SEVIER TN-JEFFERSON TN-COCKE SMOKY MOUNTAINS TN-
NORTHWEST COCKE TN-HAMBLEN TN-NORTHWEST GREENE TN-
SOUTHEAST GREENE TN-
450 PM EDT TUE AUG 16 2016
...SPECIAL WEATHER STATEMENT...
AT 447 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOT SPRINGS TO 10 MILES SOUTHWEST OF
NEWPORT. MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS 30 TO 40 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL IS ALSO EXPECTED WHICH COULD CAUSE LOCALIZED
FLOODING ESPECIALLY IN SMALLER STREAMS AND LOW LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MORRISTOWN...GREENEVILLE...NEWPORT...JONESBOROUGH...
TUSCULUM...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MIDWAY...MOSHEIM...BULLS GAP...CEDAR CREEK...LIMESTONE...
FAIRGARDEN...CHUCKY...BYBEE...AVONDALE AND CAMP CREEK.
LAT...LON 3606 8263 3600 8278 3593 8281 3595 8288
3593 8292 3590 8291 3584 8345 3626 8324
3628 8310 3624 8307 3629 8299 3636 8237
TIME...MOT...LOC 2047Z 209DEG 24KT 3594 8283 3588 8335
TDSpecial weather statement, Aug 16, 5:10 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 510 PM EDT TUE AUG 16 2016 TNZ012-035-036-162215- SCOTT TN-ANDERSON TN-MORGAN TN- 510 PM EDT TUE AUG 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...WESTERN ANDERSON AND CENTRAL MORGAN COUNTIES UNTIL 615 PM EDT... AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF WARTBURG...MOVING NORTHEAST AT 10 MPH. HAIL ONE HALF INCH UP TO DIME SIZE AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARTBURG...SUNBRIGHT...SLICK ROCK...FROZEN HEAD S.P....DEERLODGE AND PETROS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3613 8434 3601 8474 3617 8484 3637 8450 TIME...MOT...LOC 2108Z 242DEG 10KT 3613 8472 TD
Special weather statement, Aug 16, 5:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT TUE AUG 16 2016
TNZ044>046-162215-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-
536 PM EDT TUE AUG 16 2016
...SPECIAL WEATHER STATEMENT...
AT 533 PM EDT...DOPPLER RADAR WAS TRACKING A COUPLE STRONG
THUNDERSTORMS NEAR JONESBOROUGH...OR 8 MILES NORTHWEST OF
ERWIN...AND ANOTHER THUNDERSTORM NEAR JOHNSON CITY MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
GRAY...PINE CREST...MIDWAY...OAK GROVE...SPURGEON...UNICOI...
WATAUGA...MILLIGAN COLLEGE...AVONDALE...EMBREEVILLE...
LEESBURG AND TELFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3626 8224 3626 8229 3624 8227 3611 8249
3624 8264 3625 8264 3644 8246 3644 8242
3643 8240 3642 8241 3643 8239 3642 8237
3639 8238 3640 8237 3640 8230 3630 8218
TIME...MOT...LOC 2133Z 224DEG 11KT 3623 8251
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:13 PM EDT | Special Weather Statement | MRX | Knox | 47 min |
| Aug 15, 8:57 PM EDT | Special Weather Statement | MRX | Union | 48 min |
| Aug 15, 9:03 PM EDT | Special Weather Statement | MRX | Knox | 42 min |
| Aug 16, 4:50 PM EDT | Special Weather Statement | MRX | Cocke, Greene, Washington | 40 min |
| Aug 16, 5:10 PM EDT | Special Weather Statement | MRX | Morgan | 65 min |
| Aug 16, 5:36 PM EDT | Special Weather Statement | MRX | Washington | 39 min |
| Aug 16, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan | 42 min |
| Aug 16, 6:54 PM EDT | Areal Flood Advisory | MRX | Sullivan | 111 min |
| Aug 16, 6:46 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.